Porous Media Two-Phase Flow

Saturation overshoot and hysteresis for twophase flow in porous media

R. Hilfer, R. Steinle

The European Physical Journal ST 223, 2323-2338 (2014)

submitted on
Thursday, April 3, 2014

Saturation overshoot and hysteresis for two phase flow in porous media are briefly reviewed. Old and new challenges are discussed. It is widely accepted that the traditional Richards model for twophase flow in porous media does not support non-monotone travelling wave solutions for the saturation profile. As a concequence various extensions and generalizations have been recently discussed. The review highlights different limits within the traditional theory. It emphasizes the relevance of hysteresis in the Buckley–Leverett limit with jump-type hysteresis in the relative permeabilities. Reviewing the situation it emerges that the traditional theory may have been abandoned prematurely because of its inability to predict saturation overshoot in the Richards limit.

For more information see